Alert archive / Michigan / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 21, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 20, 2024, 5:03 PM EDT for Macomb County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2024, 5:03 PM EDT (21:03 UTC)
- Expired
- May 20, 2024, 5:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Macomb County, MI
The radar
The Detroit radar (KDTX), 44 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
388
WUUS53 KDTX 202103
SVRDTX
MIC099-202200-
/O.NEW.KDTX.SV.W.0021.240520T2103Z-240520T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
503 PM EDT Mon May 20 2024
The National Weather Service in Detroit/Pontiac has issued a
* Severe Thunderstorm Warning for...
Central Macomb County in southeastern Michigan...
* Until 600 PM EDT.
* At 503 PM EDT, a severe thunderstorm was located over Sterling
Heights, or near Warren, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sterling Heights and Clinton around 510 PM EDT.
Mount Clemens around 515 PM EDT.
Macomb Township around 520 PM EDT.
Other locations impacted by this severe thunderstorm include New
Haven, Shelby Township, Chesterfield Township, Clinton Township,
Utica, Fraser, Washington, and Roseville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4250 8298 4251 8308 4259 8309 4276 8304
4275 8273 4271 8273
TIME...MOT...LOC 2103Z 216DEG 17KT 4255 8302
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KDK2 follow-up statements
873
WWUS53 KDTX 202123
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
523 PM EDT Mon May 20 2024
MIC099-202200-
/O.CON.KDTX.SV.W.0021.000000T0000Z-240520T2200Z/
Macomb MI-
523 PM EDT Mon May 20 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL MACOMB COUNTY...
At 523 PM EDT, a severe thunderstorm was located near Macomb
Township, or near Mount Clemens, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Clinton and Macomb Township around 530 PM EDT.
Other locations impacted by this severe thunderstorm include
Chesterfield Township, New Haven, Clinton Township, Utica,
Washington, and Shelby Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4257 8290 4257 8308 4276 8304 4275 8273
4271 8273
TIME...MOT...LOC 2123Z 216DEG 17KT 4263 8294
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KDK776
WWUS53 KDTX 202130
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
530 PM EDT Mon May 20 2024
MIC099-202140-
/O.CAN.KDTX.SV.W.0021.000000T0000Z-240520T2200Z/
Macomb MI-
530 PM EDT Mon May 20 2024
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MACOMB COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, heavy rain is
still possible with this thunderstorm.
&&
LAT...LON 4257 8290 4257 8308 4276 8304 4275 8273
4271 8273
TIME...MOT...LOC 2129Z 216DEG 17KT 4266 8291
$$
KDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:40 PM EDT, 23 minutes earlier. Its key messages:
- Another round of showers and thunderstorms is expected this evening as activity develops and moves in from western Lower Mi.
- An isolated thunderstorm could approach severe intensity with damaging wind the primary hazard. Large hail is also possible but tornado potential is low.
- Additional storms are possible Tuesday afternoon followed by a line of strong to severe storms late Tuesday night. Damaging wind is the greatest threat Tuesday night.
- Warm and muggy conditions with high temperatures in the mid to upper 80s continue through mid week until a cold front moves through the region Wednesday.
- There is one more chance for showers/storms Wednesday before a cooler and less humid air mass follows the front for the late week period
Area forecast discussion, May 20, 4:40 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 440 PM EDT Mon May 20 2024 .KEY MESSAGES... - Another round of showers and thunderstorms is expected this evening as activity develops and moves in from western Lower Mi. - An isolated thunderstorm could approach severe intensity with damaging wind the primary hazard. Large hail is also possible but tornado potential is low. - Additional storms are possible Tuesday afternoon followed by a line of strong to severe storms late Tuesday night. Damaging wind is the greatest threat Tuesday night. - Warm and muggy conditions with high temperatures in the mid to upper 80s continue through mid week until a cold front moves through the region Wednesday. - There is one more chance for showers/storms Wednesday before a cooler and less humid air mass follows the front for the late week period && .DISCUSSION... The early afternoon convective cluster followed the warm front supported instability gradient along and north of the I-69 corridor this afternoon. Hourly mesoanalysis showed 0-6 km bulk shear sneaking up to around 30 knots as the storms increased coverage, just enough for some forward propagation and sporadic wind damage as the storms matured. The southward moving outflow then became the focus of a secondary development capable of its own sporadic wind damage and large hail before exiting into Ontario at press time. Yet another round of storms is on schedule to affect Lower/SE Mi this evening as upstream activity develops eastward. Mid afternoon satellite imagery clearly shows the outflow reinforced warm front beginning to recover northward or at least hold a position near the M-59 to I-96 corridors for the late afternoon. Surface pressure falls associated with the inbound MCV will be sufficient to draw instability northward into SW Lower Mi late in the diurnal cycle while the mid level circulation further supports organized convection. Maintenance of instability then becomes more questionable after midnight as the surface low slips through central Lower Mi. The surface low is a tracer for MCV support that carries the remaining convective clusters into Lake Huron before sunrise. The MCV subsidence wake appears as a substantial short wave ridge in model data to start off Tuesday. The effective frontal boundary sinks back south as well to leave conditions dry for the morning before a transition to return flow moisture transport occurs in the afternoon. Scattered showers and a stray thunderstorm are possible through the evening as the surface warm front sharpens up ahead of the next Midwest low pressure system. The southern stream circulation in today's Pacific coast trough has good model agreement on a track into the Midwest where it deepens substantially by Tuesday night. The leading cold front becomes the subject of the next round of severe thunderstorm potential for our area, although the latest model trends exhibit a strong nocturnal limiting factor for eastward longevity. The 12Z HREF hi-res members show good agreement on a convincing weakening trend across Lower Mi late Tuesday night. This is a surprising solution given how strongly forced the pattern is on the background of the larger scale low pressure system. The SPC Slight/Marginal risk combo nicely depicts the decreasing potential for severe intensity into Wednesday morning. && .MARINE... A stalled boundary extends from southern Lake Huron to southern Lake Michigan with a mid level system rippling along it. This helped touch off a afternoon round of storms. Additional mid level support this evening will lead to another round of storms reaching the eastern lakes around midnight. The front will linger Tuesday which could help another round of storms in the afternoon. A stronger surface low will then lift northeast through northern Michigan Tuesday night into Wednesday, pulling a cold front through the region leading to yet another round of storms Wednesday. Conditions are expected to remain below Small Craft Advisory criteria tonight through Tuesday, though locally higher winds and waves will be possible within any thunderstorms. Winds increase out of the south to 20 to 30 knots ahead of the associated cold front Wednesday, then veer to the west Wednesday night into Thursday while remaining gusty to around 25 knots. Less humid air settles in for the late week as high pressure builds in. && .CLIMATE... Here are the record high temperatures for May 20th through May 22nd: May 20th: Detroit 91 (set in 1977) Flint 92 (set in 1934) Saginaw/Tri-Cities 93 (set in 1977) May 21st: Detroit 92 (set in 1977) Flint 93 (set in 1921) Saginaw/Tri-Cities 94 (set in 1977) May 22nd: Detroit 90 (set in 1994) Flint 91 (set in 1934) Saginaw/Tri-Cities 89 (set in 1992) Here are the record high low temperatures for May 20th through May 22nd: May 20th: Detroit 68 (set in 1934) Flint 65 (set in 1939) Saginaw/Tri-Cities 70 (set in 1975) May 21st: Detroit 71 (set in 2013) Flint 67 (set in 1934) Saginaw/Tri-Cities 66 (set in 2021) May 22nd: Detroit 67 (set in 1941) Flint 65 (set in 1977) Saginaw/Tri-Cities 68 (set in 1977) && .PREV DISCUSSION... Issued at 1204 PM EDT Mon May 20 2024 AVIATION... High based (6-10 kft), mostly scattered CU field developing with diurnal heating/instability, with potential for scattered strong thunderstorm development. Much higher confidence across Tri-Cities region (MBS) and Flint vicinity as circulation/shortwave trough tracking out of the Midwest lifts through northern Lower Michigan this evening. Still, warm advection arm/instability gradient lifting through southeast Michigan still presents a low chance for southern areas, especially as activity becomes more surface based later today. The 500 MB trough axis will be slow to move through the Central Great Lakes, and with strong low level jet, scattered rain showers/thunderstorms tonight, which will also tend to help lower cloud bases more in the 2-6 kft range, mainly northern taf sites, closest to the departing circulation. Southwest winds today around 10 knots becoming weak westerly or variable tonight. For DTW/D21 Convection... Low chance of thunderstorms this afternoon into tonight, with the bulk of storms expected to be north of the terminal. With timing very difficult to pin down and the low chances of the airport being directly impacted, preference is to leave out of the taf and monitor trends for possible inclusion if confidence increases. Otherwise, cloud ceilings look hard to come by, and any bkn-ovc layers above 5000 feet. Best chance for cloud bases aob 5000 feet looks to be Tuesday morning. DTW THRESHOLD PROBABILITIES... * Low for thunderstorms this afternoon through tonight. * Low for aob 5000 feet Tuesday morning. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && DISCUSSION...BT MARINE.......DRK CLIMATE......BT AVIATION.....SF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, May 20, 4:47 PM EDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 447 PM EDT Mon May 20 2024 MIZ047>049-053>055-060>063-068>070-075-076-082-083-210830- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 447 PM EDT Mon May 20 2024 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight Showers and thunderstorms remain possible tonight with highest confidence for broader coverage north of I-69. Brief downpours, gusty winds, and small hail are the main concerns, although an isolated storm could produce gusts to 50 mph or hail near 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional sub-severe storms are possible Tuesday afternoon followed by a line of strong to severe storms late Tuesday night which poses the greatest threat for 60 mph gusts. One more chance for storms Wednesday before a cooler and less humid airmass arrives for the late week period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not planned for tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210830- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 447 PM EDT Mon May 20 2024 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight Showers and thunderstorms remain possible tonight with highest confidence for broader coverage from central to northern Lake Huron. Brief downpours, gusty winds, and small hail are the main concerns, although an isolated storm could produce gusts to 45 knots and hail near 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional sub-severe storms are possible Tuesday afternoon followed by a line of strong to severe storms late Tuesday night which poses the greatest threat for 50 knot gusts. One more chance for storms Wednesday before a cooler and less humid airmass arrives for the late week period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not planned for tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. KGK/BT
In the hours before
Local storm report, May 20, 2:42 PM EDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
242 PM EDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM Tstm Wnd Dmg 4 SE Saint Charles 43.26N 84.08W
05/20/2024 Saginaw MI Amateur Radio
2-4 inch tree limbs downed, along with a pine tree
uprooted.
&&
Event Number DTX2400490
sfSpecial weather statement, May 20, 2:47 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
247 PM EDT Mon May 20 2024
MIZ069-201945-
Oakland MI-
247 PM EDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OAKLAND COUNTY
THROUGH 345 PM EDT...
At 247 PM EDT, Doppler radar was tracking a strong thunderstorm near
Milford, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oxford, Ortonville, Clarkston, Davisburg, White Lake, Holly State
Recreation Area, Rose Center, and Waterford.
This includes I-75 between mile markers 88 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4258 8355 4266 8367 4287 8353 4288 8318
TIME...MOT...LOC 1847Z 215DEG 9KT 4265 8358
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KDKLocal storm report, May 20, 3:41 PM EDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
341 PM EDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Tstm Wnd Dmg Marlette 43.33N 83.08W
05/20/2024 Sanilac MI 911 Call Center
Sporadic tree limbs and trees downed in Sanilac county:
including Marlette, Deckerville, Sandusky, and Cass
city.
&&
Event Number DTX2400491
sfLocal storm report, May 20, 3:47 PM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
347 PM EDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Hail 1 NE Armada 42.85N 82.87W
05/20/2024 E1.50 inch Macomb MI Public
&&
Event Number DTX2400492
sfLocal storm report, May 20, 4:14 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
414 PM EDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Rain Deckerville 43.53N 82.74W
05/20/2024 M1.00 inch Sanilac MI Trained Spotter
1 hour rainfall total
&&
Event Number DTX2400493
DRKSpecial weather statement, May 20, 4:55 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
455 PM EDT Mon May 20 2024
MIZ070-202200-
Macomb MI-
455 PM EDT Mon May 20 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MACOMB COUNTY THROUGH 600
PM EDT...
At 455 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Warren, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warren, Troy, St. Clair Shores, Mount Clemens, New Baltimore,
Sterling Heights, Clinton, Macomb Township, Roseville, Eastpointe,
Madison Heights, Hazel Park, Fraser, Center Line, Utica, New Haven,
Washington, Shelby Township, Chesterfield Township, and Clinton
Township.
This includes the following highways...
I-94 between mile markers 227 and 249.
I-696 between mile markers 19 and 28.
M-39 between mile markers 16 and 24.
M-53 between mile markers 16 and 24.
M-59 near mile marker 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4261 8273 4246 8292 4247 8309 4265 8309
4276 8302 4275 8273 4266 8271 4268 8271
4269 8269 4268 8269
TIME...MOT...LOC 2055Z 212DEG 27KT 4254 8305
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KDKThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:29 PM EDT | Special Weather Statement | DTX | Monroe | 61 min |
| May 19, 9:23 PM EDT | Special Weather Statement | DTX | Lenawee | 67 min |
| May 20, 12:06 PM EDT | Special Weather Statement | DTX | Saginaw, Shiawassee | 54 min |
| May 20, 12:43 PM EDT | Special Weather Statement | DTX | Saginaw | 62 min |
| May 20, 1:17 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Genesee, Lapeer, Saginaw, Tuscola | 58 min |
| May 20, 1:53 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Saint Clair, Sanilac | 67 min |
| May 20, 2:09 PM EDT | Special Marine Warning | DTX | 2 hr | |
| May 20, 2:47 PM EDT | Special Weather Statement | DTX | Oakland | 58 min |
| May 20, 3:13 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 77 min |
| May 20, 3:17 PM EDT | Special Marine Warning | DTX | 118 min | |
| May 20, 4:55 PM EDT | Special Weather Statement | DTX | Macomb | 65 min |
| May 20, 5:18 PM EDT | Areal Flood Advisory | DTX | Macomb | 75 min |
| May 20, 6:59 PM EDT | Special Weather Statement | DTX | Monroe | 61 min |
| May 20, 7:21 PM EDT | Special Weather Statement | DTX | Wayne | 54 min |
| May 20, 7:29 PM EDT | Special Weather Statement | DTX | Wayne | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.